Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 28, 1997, 5:02 PM EDT for Brevard County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1997, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 28, 1997, 5:50 PM EDT
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 282102 RRA SVRMLB FLC009-282150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 502 PM EDT SAT JUN 28 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 550 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...NORTHERN BREVARD COUNTY AT 5 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE INTRSECTION OF I-95 AND RT 50. THROUGH 545 PM THE SEVERE STORMS WILL DRIFT SOUTH ALONG I-95 TOWARDS SHARPES AND THE BEELINE EXPRESSWAY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. PETERSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:10 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 28, 2:10 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 210 PM EDT SAT JUN 28 1997 CURRENTLY...CELLS STARTING TO FORM IN CONFLUENT ZONE NORTH OF RIDGE AXIS. FIGURE THAT STORMS WILL CONTINUE TO GROW AND MULTIPLY AS PEAK HEATING OCCURS AND OUTFLOW BOUNDARIES BECOME NUMEROUS. TONIGHT...SCATTERED EVENING STORMS IN COUNTIES THAT HAD GOOD CHANCE AFTERNOON POPS. ELSEWHERE...SLIGHT CHANCE SHOULD BE OKAY. SUNDAY...SURFACE RIDGE LOOKS LIKE IT WILL REMAIN OVER SOUTHERN PART OF THE AREA. MODELS FORECAST SIMILAR PRECIPITABLE WATER VALUES... ALTHOUGH NONE WERE ABLE TO INITIALIZE 10Z CAPE CANAVERAL SOUNDING THAT HAD ABOUT 1.4 INCHES. AVN SHOWS SOME EVIDENCE OF DEEP LAYER DRYING FILTERING A LITTLE FURTHER NORTH. I WOULD THINK THAT LOW LEVEL MOISTURE AND PERSISTENT CONFLUENT ZONE NORTH OF SURFACE RIDGE WILL YIELD GOOD CHANCE POPS...MAINLY FROM AROUND METRO ORLANDO TO DAYTONA BEACH. ELSEWHERE...IT LOOKS LIKE SOUTHWEST STEERING FLOW WILL REMAIN TOO WEAK AND MOISTURE TOO LIMITED TO RESULT IN HIGHEST COVERAGE ALONG EAST COAST...WHICH YOU WOULD NORMALLY EXPECT WITH A WESTERLY COMPONENT THROUGH THE ENTIRE COLUMN. THEREFORE...COASTAL AREAS SOUTH OF THE CAPE...AND OKEECHOBEE SHOULD HAVE ABOUT A 30 PERCENT COVERAGE. LASCODY
In the hours before
Special weather statement, Jun 28, 11:10 AM EDT, 5 hours 52 minutes before
FLZ041-044>047-053-054-058-059-064-501-281630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1110 AM EDT SAT JUN 28 1997 DAYTIME HEATING WILL COMBINE WITH PLENTIFUL LOW LEVEL MOISTURE AND UNSTABLE CONDITIONS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL INITIALLY FORM DURING THE EARLY AFTERNOON ALONG THE EAST AND WEST COAST SEA BREEZES. THE EAST COAST SEA BREEZE WILL THEN MOVE INLAND FROM VERO BEACH SOUTH WHILE NORTH OF COCOA BEACH IT WILL BE HELD ALONG THE COAST. OTHER THUNDERSTORMS WILL FORM NEAR LARGER INLAND LAKES. STORM MOTION TODAY WILL BE SLOW...AT LESS THAN 10 MPH. THIS MAY LEAD TO LOCAL RAINFALL AMOUNTS OF 2 INCHES OR MORE PER HOUR ...WHICH WOULD CAUSE FLOODING OF SMALL STREAMS AND HIGHWAYS. THUNDERSTORMS TODAY WILL PRODUCE POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH AND HAIL. MARINE OUTLOOK... THUNDERSTORMS WHICH FORM OVER THE PENINSULA MAY MOVE OVER THE INTRACOASTAL AND ADJACENT COASTAL WATERS...WITH CHANCES OF THIS OCCURRING INCREASING NORTH OF COCOA BEACH. SOUTH OF VERO BEACH...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTRACOASTAL WATERS DURING THE EARLY AFTERNOON...BUT DURING THE REMAINDER OF THE AFTERNOON AND EVENING...ONLY ISOLATED STORMS ARE EXPECTED. PETERSEN
Special weather statement, Jun 28, 11:13 AM EDT, 5 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-281630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1110 AM EDT SAT JUN 28 1997 DAYTIME HEATING WILL COMBINE WITH PLENTIFUL LOW LEVEL MOISTURE AND UNSTABLE CONDITIONS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL INITIALLY FORM DURING THE EARLY AFTERNOON ALONG THE EAST AND WEST COAST SEA BREEZES. THE EAST COAST SEA BREEZE WILL THEN MOVE INLAND FROM VERO BEACH SOUTH WHILE NORTH OF COCOA BEACH IT WILL BE HELD ALONG THE COAST. OTHER THUNDERSTORMS WILL FORM NEAR LARGER INLAND LAKES. STORM MOTION TODAY WILL BE SLOW...AT LESS THAN 10 MPH. THIS MAY LEAD TO LOCAL RAINFALL AMOUNTS OF 2 INCHES OR MORE PER HOUR ...WHICH WOULD CAUSE FLOODING OF SMALL STREAMS AND HIGHWAYS. THUNDERSTORMS TODAY WILL PRODUCE POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH AND HAIL. MARINE OUTLOOK... THUNDERSTORMS WHICH FORM OVER THE PENINSULA MAY MOVE OVER THE INTRACOASTAL AND ADJACENT COASTAL WATERS...WITH CHANCES OF THIS OCCURRING INCREASING NORTH OF COCOA BEACH. SOUTH OF VERO BEACH...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTRACOASTAL WATERS DURING THE EARLY AFTERNOON...BUT DURING THE REMAINDER OF THE AFTERNOON AND EVENING...ONLY ISOLATED STORMS ARE EXPECTED. PETERSEN
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.